Format

Send to:

Choose Destination
See comment in PubMed Commons below
Expert Rev Anticancer Ther. 2012 May;12(5):669-83. doi: 10.1586/era.12.27.

Radiotherapy-induced hypopituitarism: a review.

Author information

  • 1Department of Academic Endocrinology, Diabetes and Metabolism, Hull York Medical School, University of Hull, Hull, UK.

Abstract

Hypopituitarism is a disorder caused by impaired hormonal secretions from the hypothalamic-pituitary axis. Radiotherapy is the most common cause of iatrogenic hypopituitarism. The hypothalamic-pituitary axis inadvertently gets irradiated in patients receiving prophylactic cranial radiotherapy for leukemia, total body irradiation and radiotherapy for intracranial, base skull, sinonasal and nasopharyngeal tumors. Radiation-induced hypopituitarism (RIH) is insidious, progressive and largely nonreversible. Mostly, RIH involves one hypothalamic-pituitary axis; however, multiple hormonal axes deficiency starts developing at higher doses. Although the clinical effects of the hypopituitarism are more profound in children and young adults, its implications in older adults are being increasingly recognized. The risk continues to persist or increase up to 10 years following radiation exposure. The clinical management of hypopituitarism is challenging both for the patients and healthcare providers. Here we have reviewed the scale of the problem, the risk factors and the management of RIH.

PMID:
22594901
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk